Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 2, 2004, 6:15 PM CST for Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2004, 6:15 PM CST (00:15 UTC)
- Expired
- Apr 2, 2004, 9:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 030015 FFWOKC OKC075-030315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 615 PM CST FRI APR 2 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN AND SOUTHWESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 915 PM CST * AT 615 PM CST...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING FROM NEAR ROOSEVELT TO LONE WOLF AND ALTUS LAKE. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP NEAR ROOSEVELT AND WILL MOVE NORTHWEST ACROSS AREA THAT HAVE ALREADY RECEIVED EXCESSIVE RAINFALL. * LOCATIONS IN THE WARNING INCLUDE LONE WOLF... ROOSEVELT AND ALTUS LAKE. THIS WARNING ALSO INCLUDES AREAS NEAR ELK CREEK TO THE SOUTHWEST OF BABBS... AND STATE HIGHWAY 44 BETWEEN LONE WOLF AND QUARTZ MOUNTAIN STATE PARK. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3494 9930 3478 9906 3485 9898 3503 9928 $$ ...SPEG/MB
2 follow-up statements
000 WGUS74 KOUN 030223 FFSOKC OKC075-030315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 820 PM CST FRI APR 2 2004 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN AND WESTERN KIOWA COUNTY UNTIL 915 PM... AT 820 PM... RADAR SHOWED THAT SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHWEST AT 10 MPH IN WESTERN KIOWA COUNTY. RADAR ESTIMATES SOME AREAS HAVE RECEIVED 4 TO 7 INCHES OF RAIN SINCE MID AFTERNOON IN A NARROW BAND FROM NEAR ROOSEVELT TO ALTUS LAKE. FLOODING OF CREEKS AND LOW LYING AREAS IS LIKELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3491 9898 3477 9905 3482 9924 3500 9933 $$ ...SPEG.
000 WGUS74 KOUN 030324 FFSOKC OKC075-030345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 925 PM CST FRI APR 2 2004 ...FLASH FLOOD WARNING FOR KIOWA COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 925 PM... RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS ARE DECREASING ACROSS KIOWA COUNTY. SHOWERS WILL LINGER THIS EVENING... BUT ADDITIONAL HEAVY RAIN IS NOT LIKELY. HOWEVER...CREEKS AND OTHER LOW LYING AREAS OF SOUTHWESTERN KIOWA COUNTY MAY STILL CONTAIN HIGH WATER AS A RESULT OF THE HEAVY RAINFALL THAT OCCURRED EARLIER THIS EVENING. RESIDENTS AND MOTORISTS SHOULD REMAIN ALERT FOR HIGH WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE HIGH WATER. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:37 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 2, 2:37 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 PM CST FRI APR 2 2004 .DISCUSSION... AN AREA OF THUNDERSTORMS CONT TO MOVE ACROSS THE TX PANHANDLE... WESTERN N TX...INTO CENTRAL TX. A SECONDARY AREA OF STORMS IS DEVELOPING SW OF THIS AREA. THESE STORMS HAVE DEVELOPED AHEAD OF A LOBE OF ENERGY THAT IS CURRENTLY ROTATING AROUND THE UPR LOW OVR SW U.S. MOISTURE CONT TO INCREASE THIS AFTN WITH UPR 50 TO NEAR 60 DEWPTS IN SW OK NEAR THE RED RIVER AND WEST N TX. A WEAK BOUNDARY WAS LOCATED OVR SW OK AND HAS BECOME BETTER DEFINED THIS AFTN. THESE STORMS ARE EXPECTED TO MAINLY AFFECT SW OK AND WEST N TX THIS EVENING...AND BELIEVE WILL BE DIFFICULT FOR PRECIP TO MOVE MUCH FURTHER NORTHEAST THAN THE BOUNDARY. WEAK DEEP LVL WIND SHEAR IS EXPECTED TO LIMIT STORMS FROM REACHING SEVERE LEVELS...DESPITE PREDICTED CAPE VALUES NEAR 2000. STORMS ARE EXPECTED TO JUST PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING. SHOWERS AND THUNDERSTORMS WILL CONT TO BE POSSIBLE ACROSS SW PORTIONS OF FA INTO SAT...ENDING BY SAT EVENING. COOLER DRIER AIR WILL MOVE BACK INTO THE FA THIS WEEKEND. IF WINDS BECOME LIGHT SOONER THAN EXPECTED...SUN MORNING TEMPS COULD BE NEAR FREEZING IN PORTIONS OF NORTHERN OK. WILL CONTINUE TO MONITOR THIS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN MON CONTINUING INTO WED AS THE UPR LOW OVR THE SW U.S. FINALLY PUSHES EAST INTO THE SOUTHERN/CENTRAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 47 67 43 63 / 10 10 0 10 HOBART OK 49 66 40 62 / 50 20 10 0 WICHITA FALLS TX 53 68 44 64 / 60 30 10 10 GAGE OK 43 63 37 61 / 20 10 0 0 PONCA CITY OK 42 65 38 61 / 0 0 0 0 DURANT OK 51 70 45 65 / 10 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25
Hazardous weather outlook, Apr 2, 6:05 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CST FRI APR 2 2004
OKZ004>048-050>052-TXZ083>090-031300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.
LOCATION...
THE STRONGEST THUNDERSTORMS WILL AFFECT WESTERN NORTH TEXAS... WITH
THE POSSIBILITY OF A FEW STRONG STORMS AFFECTING AREAS ALONG THE RED
RIVER IN FAR SOUTHWEST OKLAHOMA.
DISCUSSION...
A SURFACE WARM FRONT AT MIDDAY WAS LOCATED FROM THE TEXAS PANHANDLE
ACROSS SOUTHWEST OKLAHOMA INTO NORTH CENTRAL TEXAS. MOISTURE IS
RETURNING TO NORTHWEST TEXAS IN A LAYER ABOVE THE SURFACE... AND IS
LEADING TO THE DEVELOPMENT OF ELEVATED INSTABILITY. AS A RESULT...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED FROM THE TEXAS PANHANDLE
SOUTHWARD INTO CENTRAL TEXAS THIS AFTERNOON... WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS SOUTHWEST OKLAHOMA. THE PRIMARY
THREAT FROM THESE RATHER SLOW MOVING STORMS WILL BE LOCALLY
TORRENTIAL DOWNPOURS AND NEARLY CONTINUOUS LIGHTNING. HOWEVER...
INCREASING INSTABILITY AND MARGINAL DEEP LAYER SHEAR MAY ALLOW A
COUPLE OF STORMS TO APPROACH SEVERE LEVELS. THE PRIMARY SEVERE
WEATHER THREAT WITH THE STRONGEST OF STORMS WILL BE PENNY TO NICKEL
SIZED HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WITH SLOW MOVING THUNDERSTORMS WILL CREATE
LOCALIZED FLOODING POTENTIAL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH
WEDNESDAY... EXCEPT ON SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING APRIL 3.
MILLER/SPEGIn the hours before
Special weather statement, Apr 2, 12:33 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1233 PM CST FRI APR 2 2004 TXZ087-088-021900- BAYLOR TX-KNOX TX- 1233 PM CST FRI APR 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES SOUTHWEST OF TRUSCOTT TO 12 MILES SOUTHEAST OF BOMARTON AT 1230 PM CST...MOVING NORTH-NORTHWEST AT 20 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER... THESE STORMS WILL PRODUCE ADDITIONAL LOCAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES THROUGH 130 PM WHICH MAY RESULT IN LOCAL FLOODING. IN ADDITION... FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.